Subgame-perfect ϵ-equilibria in perfect information games with sigma-discrete discontinuities

Research output: Contribution to journalArticleAcademicpeer-review

126 Downloads (Pure)

Abstract

Multi-player perfect information games are known to admit a subgame-perfect ϵ-equilibrium, for every ϵ>0, under the condition that every player’s payoff function is bounded and continuous on the whole set of plays. In this paper, we address the question on which subsets of plays the condition of payoff continuity can be dropped without losing existence. Our main result is that if payoff continuity only fails on a sigma-discrete set (a countable union of discrete sets) of plays, then a subgame-perfect ϵ-equilibrium, for every ϵ>0, still exists. For a partial converse, given any subset of plays that is not sigma-discrete, we construct a game in which the payoff functions are continuous outside this set but the game admits no subgame-perfect ϵ-equilibrium for small ϵ>0.
Original languageEnglish
Pages (from-to)479-495
Number of pages17
JournalEconomic Theory
Volume61
Issue number3
DOIs
Publication statusPublished - Mar 2016

JEL classifications

  • c73 - "Stochastic and Dynamic Games; Evolutionary Games; Repeated Games"

Keywords

  • Perfect information games
  • Subgame perfect equilibrium
  • Discontinuous games
  • INFINITE-HORIZON
  • SEMICONTINUOUS PAYOFFS
  • Perfect information games

Cite this